Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Had WPW and ebstein's anomaly. Took high dose of ativan for panic attack. Safe to take buspar?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I had WPW and Epsteins anomoly since birth. My mother was diagnosed with parania schizofrnio and committed when I was 10 Yrs of age. I had the WPW aablated when I was 46 and put on verapamil and ativan for panic attacks. My last psychiatrist and four other doctors continurd me on Ativan. I live in Tupelo MS. There are noy very many psychiatrist and the new one I saw 3 wks. ago took me off Ativanand gave me Buspar and 1mg. of Klonopin as a bridge to my not taking anxiety medication. I can't type!!
I mentioned my mother's illness because she might have taken lithium, she died at 51 of ALS which runs in my family. With the Buspar I am anxious almost all the time. The Klonopin does help but not as much as the Ativan. If I was stable since the age of 37 when I almost died and The new M.D. has my records why would she change this. She wants me to find out what causes my anxiety but I know as does my brother who is an M.D.. I am 62 now and prefer cognitive therapy. The last time I saw my family practioner my heart rate was 101. I take my verapamil but have been told it is not a good drug for high heart rates. I am afraid if this continues my heart will find another circuit. Having had 4 heart Caths I can't imagine another one or another ablation. What do I do.
Posted Mon, 18 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I can understand your distress due to the recent worsening of your symptoms. Since you were previously on a high dose of Ativan, it is likely that the recent worsening of anxiety symptoms is due to the withdrawal effects of Ativan. The increased heart rate is also likely to be due to this increased anxiety / withdrawal effects.

Buspar (Buspirone) is a non-benzodiazepine anti-anxiety medication (i.e. very different from the usual benzodiazepines like Ativan, Klonopin, etc.)
Klonopin is a long-acting benzodiazepine anti-anxiety medication (similar to Ativan but has a longer duration of action). However, I'm not sure whether you have been put on an equivalent dose of Ativan. If not, then there is a good chance that you are in benzodiazepine withdrawal.

I'm not sure why you have been put on Verapamil, since it is not the medication of choice for WPW syndrome and definitely not for panic attacks. The only reason I can speculate is that there could also have been some other co-existing arrythmia, for which Verapamil must have been prescribed.

Since, the anxiety and its physical manifestations seem to be causing you a lot of discomfort, and it is not good to have a persistently elevated heart rate also, I would suggest that you discuss further treatment strategies to control the anxiety. If you are going through a benzodiazepine withdrawal, then one option would be to increase the dose of Klonopin tempoarily, and then very gradually taper it down later. You have also mentioned that you would like to try cognitive therapy. I feel that this would be a good option since it is quite effective, doesn't have the side effects of medication, and can give long-lasting results. So, please discuss about this also with your psychiatrist.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor